Texas, 2016

Damaging Wind in Texas, July 5, 2016

July 5, 2016 · NWS AMA · 1 event in 1 county or zone

An upper level shortwave trough over northeastern NM helped to generate storms in NM and move into the TX panhandle late on 7/4. As the convection reached parts of the north central TX Panhandle by early AM on 7/5, sufficient low level SE flow with moisture axis that was set up just east of a dryline boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level shortwave trough over northeastern NM helped to generate storms in NM and move into the TX panhandle late on 7/4. As the convection reached parts of the north central TX Panhandle by early AM on 7/5, sufficient low level SE flow with moisture axis that was set up just east of a dryline boundary. With SBCAPE gradient between 1000-2000 J/kg, a storm over Roberts County did produce a severe wind gust in this high CAPE, low-moderate shear environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 9:21 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 9:21 PM CST, 3 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1021 PM CDT MON JUL 4 2016

.Update...
Have gone ahead and added pops to the forecast after midnight across
the entire CWA. Vigorous short wave trough over northeast New Mexico
is expected to traverse the panhandles overnight. Low level moisture
combined the lift from the short wave trough should be sufficient to
create showers and thunderstorms.

&&

.Aviation...
Showers and thunderstorm chances look best at AMA, so will likely add
a tempo group there. Most of the activity around DHT should be east
of the TAF site by 06Z, so will likely not mention any storms there.
GUY has the least chance of TSRA, so will also leave mention of them
out there. Winds will be gusty and variable near the thunderstorms,
but should generally choose a southerly direction through this
forecast. Skies will remain VFR outside of thunderstorms.

&&

.Prev Discussion... /Issued 623 PM CDT MON JUL 4 2016/

Aviation...
Isolated thunderstorms this evening across the southern Texas
Panhandle are not expected to affect the AMA TAF site. More showers
and thunderstorms may roll into the Texas Panhandle from New Mexico
after dark, but confidence is not high enough to mention any showers
or thunderstorms in the DHT or AMA TAF. Skies should remain VFR
through this forecast. Southeast winds will turn more to the
southwest Tuesday morning.

Prev Discussion... /Issued 510 PM CDT MON JUL 4 2016/

Discussion...

Tstm development so far this afternoon has been just about non-
existent in nern NM and sern CO as well as our fcst area compared to
24 hours ago. This is due to some subsidence and drier air invading
the area in the wake of a departing minor upper level shortwave trof
was was largely responsible for Sunday's tstms, which lasted into
this morning. Another minor upper level shortwave trof is progged to
zip across the srn high plains, including our forecast area, tonight.
This feature may result in the potential for shower and tstm development
across parts of the Texas Panhandle this evening. In addition, a low
level jet may help sustain tstms this evening, assuming they form. If
storms form, a few will have the potential to become strong to
marginally severe, with large hail up to quarter size and damaging
wind gusts to around 60 mph the primary hazards. Have gone no higher
than slgt chc pops for this evening.

Then from Tuesday through Monday, little change is noted with respect
to the overall upper air pattern. A somewhat dirty upper level ridge
of high pressure will prevail across much of the srn states. This
particular upper level ridge of high pressure will most likely not
be strong enuf to completely suppress tstm development durg this time
period. Have incorporated slgt chc pops across parts of the fcst area
to account for the low threat of tstm development durg this time
period. Well above normal temperatures including some triple digit
values are forecast to return to the area by Tuesday and lasting at
least a few days after.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

15/18
Hazardous weather outlook, Jul 4, 9:11 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1011 PM CDT MON JUL 4 2016

OKZ001>003-TXZ001>020-051515-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1011 PM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES. A FEW WILL
HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL
UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE
OKLAHOMA AND TEXAS PANHANDLES FROM TUESDAY THROUGH SUNDAY. ANY
STORMS THAT FORM DURING THIS TIME PERIOD ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 10:07 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1107 PM CDT MON JUL 4 2016

TXZ011-050500-
OLDHAM TX-
1107 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL
MIDNIGHT CDT...

AT 1106 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ADRIAN...OR 18 MILES NORTHWEST OF VEGA...MOVING EAST
AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOYS RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3529 10280 3547 10280 3552 10221 3525 10220
TIME...MOT...LOC 0406Z 269DEG 25KT 3538 10271

SCHNEIDER
Special weather statement, Jul 4, 11:00 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1200 AM CDT TUE JUL 5 2016

TXZ007-008-011>013-050600-
OLDHAM TX-POTTER TX-CARSON TX-MOORE TX-HUTCHINSON TX-
1200 AM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MOORE...NORTHWESTERN
CARSON...NORTHERN POTTER...NORTHEASTERN OLDHAM AND SOUTHWESTERN
HUTCHINSON COUNTIES UNTIL 100 AM CDT...

AT 1200 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF BOYS RANCH...OR 25 MILES SOUTHWEST OF DUMAS...MOVING
EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BORGER...FRITCH...SANFORD...MASTERSON...BOYS RANCH...
LAKE MEREDITH AND VALLEY DE ORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3540 10232 3557 10237 3580 10147 3554 10140
TIME...MOT...LOC 0500Z 256DEG 36KT 3553 10215

SCHNEIDER
Special weather statement, Jul 4, 11:05 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1205 AM CDT TUE JUL 5 2016

TXZ006>008-011>013-050600-
OLDHAM TX-POTTER TX-CARSON TX-HARTLEY TX-MOORE TX-HUTCHINSON TX-
1205 AM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARTLEY...SOUTHERN
MOORE...NORTHWESTERN CARSON...NORTHERN POTTER...NORTHEASTERN OLDHAM
AND SOUTHWESTERN HUTCHINSON COUNTIES UNTIL 100 AM CDT...

AT 1204 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF CHANNING...OR 18 MILES SOUTHWEST OF DUMAS...MOVING EAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRITCH...SANFORD...MASTERSON...LAKE MEREDITH AND FOUR WAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3558 10230 3576 10231 3584 10153 3557 10151
TIME...MOT...LOC 0504Z 266DEG 28KT 3568 10221

SCHNEIDER
Special weather statement, Jul 4, 11:58 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1258 AM CDT TUE JUL 5 2016

TXZ007>009-050700-
ROBERTS TX-MOORE TX-HUTCHINSON TX-
1258 AM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MOORE...NORTHWESTERN
ROBERTS AND CENTRAL HUTCHINSON COUNTIES UNTIL 200 AM CDT...

AT 1258 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF SANFORD...OR 13 MILES NORTHWEST OF BORGER...MOVING
EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRITCH...STINNETT AND SANFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3565 10165 3582 10172 3606 10096 3606 10081
      3584 10073
TIME...MOT...LOC 0558Z 251DEG 36KT 3576 10160

SCHNEIDER

The radar

The Amarillo radar (KAMA), 106 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roberts

When
July 5, 12:55 AM CST
Where
Roberts County, 26 mi NW of Miami
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.966, -100.958

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652056.